OR WAIT null SECS
Oral bisphosphonate does not appear to increase risk for esophageal cancer.
Oral bisphosphonates do not appear to increase risk for esophageal cancer, according to analyses of Danish and U.S. data reported by separate researchers in the April 23 issue of the New England Journal of Medicine.
In one study, Bo Abrahamsen, MD, of Copenhagen University Hospital Gentofte in Hellerup, Denmark, and colleagues compared national registry data for 13,678 osteoporosis patients on oral bisphosphonates with 27,356 patients not on bisphosphonates. The researchers followed the patients for a median of 2.2 years and identified 37 cases of esophageal cancer and 48 cases of gastric cancer. Hazard ratios for the bisphosphonate patients compared to the non-bisphosphonate patients were 0.78 for the combined cancers, 0.35 for esophageal cancer only, and 1.23 for gastric cancer only.
In the other study, Daniel H. Solomon, MD, of Brigham and Women's Hospital in Boston, and colleagues compared esophageal cancer rates among osteoporosis patients on oral bisphosphonates and those on other osteoporosis medications with incidence estimates from Surveillance, Epidemiology, and End Results (SEER) data. The esophageal cancer incident rates per 100,000 patients were 26.7 for patients on bisphosphonates, 48.4 for patients on other medications, and 23.7 for SEER registrants.
"In standardized analyses, we found no increase in the incidence rate of esophageal cancer among persons who received oral bisphosphonates as compared with persons who received other osteoporosis medications and as compared with SEER estimates," Solomon and colleagues write.
Authors of the first study disclosed financial relationships with various pharmaceutical companies; authors of the second disclosed grant support from Amgen.
Abrahamsen B, Eiken P, Eastell R. More on reports of esophageal cancer with oral bisphosphonate use. N Engl J Med. 2009;360:1789-1792.
Solomon DH, Patrick A, Brookhart MA. More on reports of esophageal cancer with oral bisphosphonate use. N Engl J Med. 2009;360:1789-1792.